MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number S5-025
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Codes Atrial Fibrillation (1729); Ventricular Fibrillation (2130)
Date of Event 02/02/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The manufacturer has received the device and will submit a follow-up report upon completion of the investigation and/or receipt of further information.
 
Event or Problem Description
The manufacturer was notified of the intraoperative explant of a carbomedics top-hat valve size 25.The following provides a summary of all information currently available to the manufacturer.During a standalone surgical aortic valve replacement performed via full sternotomy on (b)(6) 2026, a size 25 prosthetic heart valve was implanted in a patient with severe native aortic stenosis.The aortic annulus size was reported by echocardiography as 22 mm in the anteroposterior diameter, with no abnormal annular geometry identified and complete annular debridement performed prior to implantation.Immediately after completion of suturing and unclamping of the aorta, the patient developed weak left ventricular contraction and significant arrhythmias, including repeated refractory ventricular fibrillation despite defibrillation.Intraoperative transesophageal and transthoracic echocardiography demonstrated poor motion of the prosthetic valve leaflets, with inability of the leaflets to open normally, absence of effective blood flow through the valve, and a rapid drop in blood pressure.No paravalvular leak, central regurgitation, or bleeding was identified as the primary issue.The device was reported to be functioning normally prior to implantation.Following identification of impaired leaflet motion, the aorta was cross-clamped again and cardiopulmonary bypass reinstituted.The implanted valve was explanted intraoperatively and was replaced during the same procedure with another prosthetic valve of the same model and size (s5-025).No additional annular reconstruction or further debridement was performed prior to re-implantation.The aortic cross-clamp was applied twice, with a total cross-clamp time of 102 minutes.The intraoperative event resulted in an estimated prolongation of the procedure by approximately 50¿60 minutes.Post-implantation, intra-aortic balloon pump (iabp) support was initiated.The patient remained hemodynamically stable following the second implantation, recovered postoperatively without reported injury, and was discharged in stable condition on (b)(6) 2026.
 
Event or Problem Description
The manufacturer was notified of the intraoperative explant of a carbomedics top-hat valve.The following provides a summary of all information currently available to the manufacturer.During a standalone surgical aortic valve replacement performed via full sternotomy on (b)(6) 2026, a carbomedics top-hat size 25 valve was implanted in a patient with severe native aortic stenosis.The aortic annulus size was reported by echocardiography as 22 mm in the anteroposterior diameter, with no abnormal annular geometry identified and complete annular debridement performed prior to implantation.Immediately after completion of suturing and unclamping of the aorta, the patient developed weak left ventricular contraction and significant arrhythmias, including repeated refractory ventricular fibrillation despite defibrillation.Intraoperative transesophageal and transthoracic echocardiography demonstrated poor motion of the prosthetic valve leaflets, with inability of the leaflets to open normally, absence of effective blood flow through the valve, and a rapid drop in blood pressure.No paravalvular leak, central regurgitation, or bleeding was identified as the primary issue.The device was reported to be functioning normally prior to implantation.Following identification of impaired leaflet motion, the aorta was cross-clamped again and cardiopulmonary bypass reinstituted.The implanted valve was explanted intraoperatively and was replaced during the same procedure with another prosthetic valve of the same model and size (s5-025).No ventricular fibrillation occurred this time.No additional annular reconstruction or further debridement was performed prior to re-implantation.The aortic cross-clamp was applied twice, with a total cross-clamp time of 102 minutes.The intraoperative event resulted in an estimated prolongation of the procedure by approximately 50¿60 minutes.Post-implantation, intra-aortic balloon pump (iabp) support was initiated.The patient remained hemodynamically stable following the second implantation, recovered postoperatively without reported injury, and was discharged in stable condition on (b)(6) 2026.Based on the additional information received, the patient had no history of conduction disorders prior to the surgery.
 
Additional Manufacturer Narrative
Updated sections: b4, b5, g3, g6, h2, h3, h6, h11.Corrected section: h6 (health effect code) the manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The returned valve was received in the explant kit, inside the provided plastic jar, in dry conditions and exhibiting blood staining.Following brief immersion in formalin solution, the dried blood residues were partially removed, and the leaflets, initially adherent, became free to move in the open position.After decontamination and cleaning, the valve was visually inspected.No anomalies were detected, aside from minor signs of suture passage, consistent with standard implantation and reasonable explant maneuvers.The sewing cuff was removed for hydrodynamic testing.The test confirmed a normal leaflet kinematic showing a correct movement of the leaflets; no anomalies were observed during the open/close cycle of the pulsatile hydrodynamic test in both normotensive and hypotensive pressure conditions.The effective orifice area (eoa) at 70 bpm, c.O.Of 5.0 l/min and m.A.P.Of 100 mmhg is 2.12 cm2, above the iso 5840 minimum requirement 1.45 cm2; the regurgitant fraction (rf%), under the same testing conditions, is 5.0%, below the iso 5840 requirement of 15%.No anomalies were observed during the open/close cycle.In conclusion, based on our experimental evaluation, no mechanical malfunction could be reproduced in our laboratories; therefore, intrinsic causes can be excluded as the root cause of the reported event.The available evidence suggests that the observed limited leaflet mobility is attributable to the ventricular fibrillation that occurred.The literature indicates that ventricular fibrillation is a known complication that may arise following cardioplegia and removal of the aortic cross-clamp, and it should be considered procedure-related.This interpretation is further supported by the fact that a second s5-025 valve was successfully implanted and functioned properly in the absence of fibrillation.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc 13040
IT  13040
Manufacturer (Section G)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc 13040
IT   13040
Manufacturer Contact
laura mannino
via per crescentino sn
saluggia, vc 13040
IT   13040
MDR Report Key25157905
Report Number3005687633-2026-00107
Device Sequence Number9453682
Product Code LWQ
UDI-Device Identifier08022057012920
UDI-Public(01)08022057012920(240)S5-025(17)300418
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberS5-025
Device Catalogue NumberS5-025
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2026
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2026
Supplement Date Received by Manufacturer05/25/2026
Initial Report FDA Received Date05/13/2026
Supplement Report FDA Received Date06/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/29/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age46 YR
Patient SexFemale
Patient Weight176 LB